Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 227, NWS Tulsa, OK

May 26, 2004Tulsa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 26, 2004, 8:54 PM CDT for Tulsa County, Oklahoma. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 8:54 PM CDT (01:54 UTC)
Expired
May 26, 2004, 10:00 PM CDT
In force
66 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Tulsa County, OK

The radar

The Tulsa radar (KINX), 34 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2661 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
2.0
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WUUS54 KTSA 270154
SVRTUL
OKC143-270300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
853 PM CDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN TULSA COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 1000 PM CDT

* AT 853 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10   
  MILES WEST OF SKIATOOK...MOVING EAST AT 40 MPH. RADAR INDICATED    
  SOME ROTATION WITH THIS STORM. PEOPLE NEAR ITS PATH SHOULD MOVE TO 
  A SAFE PLACE NOW

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OWASSO...     
  SPERRY...SKIATOOK AND COLLINSVILLE.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
IN THE WARNED AREA. IF YOU ARE IN OR NEAR THE PATH OF THIS 
STORM...TAKE COVER NOW

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...YOU SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3640 9582 3618 9582 3619 9600 3626 9601
          3643 9600 3644 9580

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 8:05 PM CDT, 49 minutes earlier.

Area forecast discussion, May 26, 8:05 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
805 PM CDT WED MAY 26 2004

HIGH-RESOLUTION MESOSCALE GRID ANALYSIS SHOWS THE CAP IS WEAKEST
OVER OSAGE AND PAWNEE COUNTIES...ELSWHERE THE CAP IS STRONG AND
RAPID UPDATE CYCLE GRID POINT DATA SUGGESTS THAT THE CAP WILL NOT
CHANGE MUCH FOR THE NEXT COUPLE OF HOURS.  THEREFORE THE STORMS WILL
LIKELY STRUGGLE PASSING THE HIGHWAY 75 CORRIDOR.

UNTIL THEN DEEP LAYER SHEAR VALUES AND EXPERIMENTAL NORMALIZED
STORM-RELATIVE HELICITY FROM THE SURFACE TO LCL ARE SUPPORTIVE OF A
CONTINUED TORNADO THREAT IN OSAGE AND PAWNEE COUNTIES.

FORECAST ID= 08

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, May 26, 7:30 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
730 PM CDT WED MAY 26 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-270300-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
730 PM CDT WED MAY 26 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT

...SUPERCELL THREAT IN NORTHEAST OKLAHOMA THIS EVENING...

A SUPERCELL THUNDERSTORM WILL MOVE INTO PAWNEE COUNTY THIS EVENING.
THERE WILL BE A TORNADO THREAT WITH THE STORM.  LARGE HAIL AND
DAMAGING WINDS ARE ALSO LIKELY WITH THE CELL.  OTHER SEVERE STORMS
WILL AFFECT PARTS OF OSAGE COUNTY THIS EVENING AS WELL.

A STRONG CAP EXISTS ACROSS MUCH OF THE REGION AND THE STORMS ARE
EXPECTED DISSIPATE BY 10PM AS SURFACE TEMPERATURES COOL AFTER
SUNSET.  HOWEVER...THE STORMS MAY LIVE LONG ENOUGH TO REACH THE
HIGHWAY 75 CORRIDOR.

OVERNIGHT OTHER STORMS MAY DEVELOP IN EASTERN OKLAHOMA AS LOW-LEVEL
WINDS INCREASE.  ANY STORMS THAT OCCUR OVERNIGHT WILL HAVE A WIND
AND HAIL THREAT GIVEN THE INSTABILITY AND WIND PROFILES.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ACTIVE IN THE
CURRENT WATCHES AND WARNINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE RISK OF THUNDERSTORMS WILL PERSIST THROUGH MEMORIAL DAY
IN A RATHER ACTIVE WEATHER PATTERN.  SIGNIFICANT THUNDERSTORM
POTENTIAL MAY DEVELOP THURSDAY NIGHT AND FRIDAY AS A POTENT
BUNDLE OF ATMOSPHERIC ENERGY FROM THE SOUTHWEST MOVES THROUGH
OUR REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, May 26, 6:32 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
632 PM CDT WED MAY 26 2004

OKZ054>056-059-060-064-065-270400-
CREEK OK-NOWATA OK-OKFUSKEE OK-OSAGE OK-PAWNEE OK-TULSA OK-
WASHINGTON OK-
623 PM CDT WED MAY 26 2004

TORNADO WATCH NUMBER 302 IN EFFECT UNTIL 1100 PM CDT.

IN NORTHEAST OKLAHOMA THIS WATCH INCLUDES THE FOLLOWING 7 COUNTIES...
CREEK...NOWATA...OKFUSKEE...OSAGE...PAWNEE...TULSA...WASHINGTON.
Local storm report, May 26, 7:46 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
746 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          13 W PAWNEE             36.34N 97.04W
05/26/2004                   NOBLE              OK   BROADCAST MEDIA

            TORNADO REPORTED ON THE PAWNEE AND NOBLE COUNTY LINE JUST
            NORTH OF THE INTERSTATE AND SOUTH OF SOONER LAKE. REPORTS
            FROM MULTIPLE TV STORM CHASERS.

&&

SFP
Local storm report, May 26, 7:46 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE TULSA OK
746 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          13 W PAWNEE             36.34N 97.04W
05/26/2004                   PAWNEE             OK   BROADCAST MEDIA

            TORNADO REPORTED ON THE PAWNEE AND NOBLE COUNTY LINE JUST
            NORTH OF THE INTERSTATE AND SOUTH OF SOONER LAKE. REPORTS
            FROM MULTIPLE TV STORM CHASERS.

&&

SFP

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:15 PM CDTTornado WarningTSAPawnee60 min
May 26, 7:25 PM CDTSevere Thunderstorm WarningTSAOsage80 min
May 26, 8:07 PM CDTTornado WarningTSAOsage53 min
May 26, 8:14 PM CDTTornado WarningTSAPawnee61 min
May 26, 8:52 PM CDTTornado WarningTSAOsage53 min
May 26, 9:14 PM CDTTornado WarningTSATulsa46 min
May 26, 9:24 PM CDTSevere Thunderstorm WarningTSAWashington51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.